Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 3, 2020, 4:39 AM CDT for Adair County, Madison County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 4:39 AM CDT (09:39 UTC)
- Expired
- Jun 3, 2020, 5:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adair County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:12 AM CDT | HAIL 1.75 | Winterset, IA | |
| Jun 3, 5:16 AM CDT | HAIL 0.88 | 2 Nnw Patterson, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776
WUUS53 KDMX 030939
SVRDMX
IAC001-121-031030-
/O.NEW.KDMX.SV.W.0031.200603T0939Z-200603T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
439 AM CDT Wed Jun 3 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Madison County in south central Iowa...
Eastern Adair County in southwestern Iowa...
* Until 530 AM CDT.
* At 438 AM CDT, a severe thunderstorm was located 7 miles southeast
of Stuart, or 12 miles northwest of Winterset, moving east at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Winterset, Greenfield, Stuart, Earlham, Avenue Of The Saints Event
Center, St. Charles, Truro, Orient, Patterson, East Peru,
Macksburg, Bevington, Greenfield Municipal Airport, Badger Creek
State Park, Winterset-Madison County Airport and Nodaway Park.
This includes Interstate 80 near mile marker 91, and between mile
markers 93 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 9449 4136 9449 4150 9433 4150 9389
4151 9379 4116 9379
TIME...MOT...LOC 0938Z 272DEG 19KT 4142 9423
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik3 follow-up statements
618
WWUS53 KDMX 030953
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
453 AM CDT Wed Jun 3 2020
IAC001-121-031030-
/O.CON.KDMX.SV.W.0031.000000T0000Z-200603T1030Z/
Madison IA-Adair IA-
453 AM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR MADISON AND SOUTHEASTERN ADAIR COUNTIES...
At 453 AM CDT, severe thunderstorms were located along a line
extending from near Winterset to 11 miles south of Earlham to 7 miles
southeast of Greenfield, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winterset, Greenfield, Avenue Of The Saints Event Center, St.
Charles, Truro, Orient, Patterson, East Peru, Macksburg, Bevington,
Badger Creek State Park, Winterset-Madison County Airport and Nodaway
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 9449 4129 9449 4150 9398 4150 9389
4151 9379 4116 9379
TIME...MOT...LOC 0953Z 273DEG 32KT 4141 9395 4133 9414 4124 9435
HAIL...1.00IN
WIND...60MPH
$$
Podrazik566
WWUS53 KDMX 031007
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
507 AM CDT Wed Jun 3 2020
IAC001-121-031030-
/O.CON.KDMX.SV.W.0031.000000T0000Z-200603T1030Z/
Madison IA-Adair IA-
507 AM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR MADISON AND SOUTHEASTERN ADAIR COUNTIES...
At 506 AM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Van Meter to near Winterset to 9
miles southeast of Greenfield, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winterset, Avenue Of The Saints Event Center, St. Charles, Truro,
Orient, Patterson, East Peru, Macksburg, Bevington, Winterset-Madison
County Airport and Badger Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 9444 4123 9441 4150 9391 4150 9389
4151 9379 4116 9379
TIME...MOT...LOC 1006Z 274DEG 18KT 4142 9389 4132 9408 4123 9432
HAIL...1.00IN
WIND...60MPH
$$
Podrazik616
WWUS53 KDMX 031019
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
519 AM CDT Wed Jun 3 2020
IAC001-121-031030-
/O.CON.KDMX.SV.W.0031.000000T0000Z-200603T1030Z/
Madison IA-Adair IA-
519 AM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR MADISON AND SOUTHEASTERN ADAIR COUNTIES...
At 519 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Avenue Of The Saints Event Center to
near Winterset to 10 miles northeast of Green Valley Lake, moving
east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Trained spotter reported golf
ball size hail in Winterset at around 512 AM.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Winterset, Avenue Of The Saints Event Center, St. Charles, Truro,
Orient, Patterson, East Peru, Macksburg, Bevington, Winterset-Madison
County Airport and Badger Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 9444 4123 9441 4150 9391 4150 9389
4151 9379 4116 9379
TIME...MOT...LOC 1019Z 272DEG 24KT 4139 9380 4129 9399 4120 9423
HAIL...1.75IN
WIND...60MPH
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:50 AM CDT, 49 minutes earlier.
Area forecast discussion, Jun 3, 3:50 AM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 350 AM CDT Wed Jun 3 2020 .DISCUSSION.../Today through Tuesday/ Issued at 350 AM CDT Wed Jun 3 2020 Weak surface boundary is slowly settling south through Iowa early this morning and is currently near a Waterloo to Ames to Omaha line while an outflow boundary has progressed a bit farther south towards the Des Moines metro before washing out. There remains convective instability in the vicinity of the boundary with MLCAPE values near 1500 J/kg and MUCAPEs near 2000 J/kg. That said, dry air in the is more pronounced in the 850-700 mb range, therefore, current storms that have been develop in vicinity of the boundary are likely elevated above this layer and not realizing all of the available instability. Still have had a few stronger updrafts in the Grundy/Black Hawk county area and another in Dallas and Polk. These stronger updrafts are expected to move east of the area soon. Redevelopment of storms is possible over the far south yet this morning but the activity will move south into Missouri as the boundary passes through before stalling. The remainder of the day will be dry with temperatures not quite as warm as Tuesday with highs in the mid to upper 80s. Storms will develop across Nebraska this evening and may reach western Iowa overnight. Greater chances are any MCS will move south along the instability gradient and into Missouri. Height rises will begin Thursday as the western ridge begins to surge back north and will bring theta-e advection back into the state late in the day and overnight. While the boundary layer will become unstable Thursday afternoon with little convective inhibition, the lack of a forcing mechanism will limit thunderstorms development until the evening as the low level jet becomes established. A few storms may be severe over western Iowa with large hail and damaging winds. Some uncertainty on Friday regarding strength of the elevated mixed layer (EML) and subsequent capping but overall, much of the area will remained capped after any remnant morning convection. The upper ridge will become fully established on Saturday with a few thunderstorms again Friday night as the warm/theta-e advection lifts though. While temperatures won't change much with highs in the upper 80s to low 90s, higher dewpoints in the mid 60s to near 70 will result in more humidity. Early next week the ridge passing east with the remnants of tropical storm Cristobal lifting north on the backside of the ridge and ahead of a long wave trough. While some long range guidance has the remnants of Cristobal reaching Iowa, climatology would suggest the chance of this occurring to be low and the long wave trough will push it southeast of the state. Regardless, thunderstorm chances will return as the trough arrives around Tuesday/Tuesday night. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1058 PM CDT Tue Jun 2 2020 Sct SHRA/TSRA will sink south through the TAF sites overnight but VFR conditions are forecast to prevail. Front stalls near southern Iowa Wednesday but latest models have precip all south of the state thorugh the fcst pd. VFR with light and variable wind on Wednesday/Wednesday evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...FAB
Hazardous weather outlook, Jun 3, 4:19 AM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 419 AM CDT Wed Jun 3 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-040930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 419 AM CDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few scattered thunderstorms are possible early this morning over central and southern Iowa. However, no severe weather is anticipated at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms are possible across western half of Iowa Thursday evening into the overnight hours to Friday morning. The main threats will be hail and damaging winds. Additional thunderstorm chances are forecast by early next week. However, it is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed Thursday night. KLP
In the hours before
Special weather statement, Jun 3, 3:49 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Des Moines IA 349 AM CDT Wed Jun 3 2020 IAZ059>061-030915- Jasper IA-Polk IA-Dallas IA- 349 AM CDT Wed Jun 3 2020 ...Strong Storm in Northern Polk County... At 348 AM CDT, Doppler radar was tracking a strong thunderstorm over Grimes, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Pleasant Hill, Grimes, Bondurant, Polk City, Saylorville, Mitchellville, Granger, Prairie Meadows, Saylorville Lake, Adventureland Amusement Park, Merle Hay Mall, Elkhart and Valeria. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4163 9387 4175 9388 4185 9330 4158 9327 TIME...MOT...LOC 0848Z 265DEG 33KT 4169 9379 Podrazik
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 27 min |
| Jun 2, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 21 min |
| Jun 3, 3:49 AM CDT | Special Weather Statement | DMX | Polk | 26 min |
| Jun 3, 4:24 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 36 min |
| Jun 3, 4:49 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 35 min |
| Jun 3, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 46 min |
| Jun 3, 6:02 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 43 min |
| Jun 3, 6:26 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.